×

zbMATH — the first resource for mathematics

Multiple solutions of the periodic boundary value problem for some forced pendulum-type equations. (English) Zbl 0557.34036
The motivation of this paper is the study of the existence of multiple solutions for the problem \[ (1)\quad \ddot x+f(x)\dot x+a \sin x=e(t),\quad x(0)-x(2\pi)=\dot x(0)-\dot x(2\pi)=0. \] In section 1, using upper and lower solutions techniques, it is proved that, for a \(2\pi\)-periodic f, if we write \(e=\tilde e+\bar e\) with \(\bar e=(1/2\pi)\int^{2\pi}_{0}e(t)dt,\) \(\tilde e=e-\bar e\) then, for each \(\tilde e,\) the set \(R(\tilde e)\) of \(\bar e\in {\mathbb{R}}\) for which (1) is solvable is a non-empty closed interval contained in [-a,a]. In section 2 it is proved that if \(| f(x)| \geq c>\sqrt{2/3}| \tilde e|_{L^ 2}\) then 0 is an interior point of \(R(\tilde e)\). In section 3 we deduce the existence of two solutions when \(| e|_{\infty}<a\) and of one solution if equality holds. Degree theory is the basic ingredient of sections 2 and 3. In sections 4 and 5 we consider the conservative case (f\(\equiv 0)\). The existence of two solutions is obtained by a mountain pass theorem when \(\bar e=0\). In particular \(0\in R(\tilde e)\) for every \(\tilde e.\) In section 5 it is shown that the set of \(\tilde e\) for which \(R(\tilde e)\) is a neighborhood of 0 in \({\mathbb{R}}\) is open and dense in the space of continuous functions with mean value 0.

MSC:
34C25 Periodic solutions to ordinary differential equations
37G99 Local and nonlocal bifurcation theory for dynamical systems
58C30 Fixed-point theorems on manifolds
47H10 Fixed-point theorems
58E05 Abstract critical point theory (Morse theory, Lyusternik-Shnirel’man theory, etc.) in infinite-dimensional spaces
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] {\scH. Amann}, A note on degree theory for gradient mappings, preprint. · Zbl 0501.58012
[2] Ambrosetti, A; Rabinowitz, P, Dual variational methods in critical point theory and applications, J. funct. anal., 14, 349-381, (1973) · Zbl 0273.49063
[3] Berger, M; Berger, M, Perspectives in nonlinearity, (1968), Benjamin New York · Zbl 0185.22102
[4] Brézis, H; Coron, J.M; Nirenberg, L, Free vibrations for a nonlinear wave equation and a theorem of P. Rabinowitz, Comm. pure appl. math., 33, 667-684, (1980) · Zbl 0484.35057
[5] Castro, A, Periodic solutions of the forced pendulum equation, (), 149-160
[6] {\scE. N. Dancer}, On the use of asymptotics in nonlinear boundary value problems, preprint. · Zbl 0519.34011
[7] Ekeland, I, Nonconvex minimization problems, Bull. amer. math. soc. (N.S.), 1, 443-474, (1979) · Zbl 0441.49011
[8] Gaines, R.E; Mawhin, J, Coincidence degree and nonlinear differential equations, () · Zbl 0326.34021
[9] Knobloch, H.W, Eine neue methode zur approximation periodischer Lösungen nichtlinearer differentialgleichungen zweiter ordnung, Math. Z., 82, 177-197, (1963) · Zbl 0117.05404
[10] Konecky, M, Remarks on periodic solvability of nonlinear ordinary differential equations, Comment. math. univ. carolin., 18, 547-562, (1977)
[11] Leray, J; Schauder, J, Topologie et équations fonctionnelles, Ann. sci. ecole norm. sup., 51, 45-78, (1934) · JFM 60.0322.02
[12] Mawhin, J, Boundary value problems for nonlinear second order vector differential equations, J. differential equations, 16, 257-269, (1974) · Zbl 0301.34019
[13] Mawhin, J, Topological degree methods in nonlinear boundary value problems, () · Zbl 0414.34025
[14] Mawhin, J, The Bernstein-Nagumo problem and two-point boundary value problems for ordinary differential equations, (), 709-740
[15] Mawhin, J, Periodic oscillations of forced pendulum-like equations, (), 458-476
[16] Palais, R; Smale, S, A generalized Morse theory, Bull. amer. math. soc., 70, 165-170, (1964) · Zbl 0119.09201
[17] Rouche, N; Mawhin, J, Ordinary differential equations. stability and periodic solutions, (1980), Pitman New York · Zbl 0433.34001
[18] Willem, M, Oscillations forcées de systèmes hamiltoniens, () · Zbl 0482.70020
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.